2 Medications Recalled After Major Mix-Up: "Serious Adverse Events," FDA Warns
Patients could take the incorrect medication by accident.
When you pick up your prescription from the pharmacy, you typically trust that you've gotten the correct medication. Some pills may look different depending on the brand, but in general, the meds you receive are supposed to treat what they're prescribed for. However, the U.S. Food and Drug Administration (FDA) is warning that two medications have now been recalled after a major mix-up—meaning you might not have the right prescription in your medicine cabinet. Read on to find out more about the recall, and why the FDA is concerned about "severe adverse events."
READ THIS NEXT: Vitamins Sold Nationwide Recalled Due to Health Concerns, FDA Warns.
Two different medications are subject to recall.
The Harvard Drug Group, LLC is voluntarily calling one lot of Dronabinol Capsules, USP, 2.5 mg, and one lot of Ziprasidone Hydrochloride Capsules, 20 mg, per a June 13 news release from the FDA. Both medications were sold under the Major Pharmaceuticals brand and sent to wholesalers nationwide on April 5.
According to the press release, Dronabinol is used to treat "anorexia associated with weight loss in patients with Acquired Immune Deficiency Syndrome (AIDS)," as well as nausea and vomiting in patients undergoing cancer chemotherapy.
Ziprasidone Hydrochloride is used to treat mood and mental disorders such as schizophrenia and bipolar disorder, the release states.
The labels were mixed up.
The recall was initiated after a customer reported that some cartons labeled as Ziprasidone Hydrochloride actually contained blister packages labeled as and containing Dronabinol. In light of the mix-up, the FDA issued a warning to consumers, noting that older adults who are taking other medications that affect mental function are "particularly at risk for these reactions."
"There is a reasonable probability that patients who mistakenly take Dronabinol Capsules, USP, 2.5 mg instead of Ziprasidone Hydrochloride, 20 mg capsules, can experience serious adverse events from 1) missing their ziprasidone dose and 2) taking an unexpected dose of Dronabinol," the release reads.
According to the FDA, missing a Ziprasidone dose can exacerbate underlying health issues resulting in "mental illness instability with possible consequences of self-harm or harm to others which could result in medical or psychiatric hospitalization."
Taking a dose of Dronabinol unknowingly can also have effects that impair mental and physical abilities, including "worsening of symptoms in patients with mental illness disorders and limitation of patients' abilities to safely complete hazardous activities (e.g., driving a motor vehicle, operating machinery)," the FDA said.
Here's how to identify the recalled products.
If you take either of these medications, you'll want to ensure you received the right prescription. Recalled Dronabinol capsules came in 10 by 10 blister packages, with a total of 100 doses. Recalled Ziprasidone Hydrochloride capsules came in 10 by 4 blister packages, with a total of 40 doses. Both medications have a lot number of T04769.
Ziprasidone Hydrochloride capsules can be identified by their "lavender opaque cap and flesh opaque body." They also have "RDY" and "356" printed on either side. Dronabinol capsules are white and have "M2" printed on them.
Consumers should stop using recalled medication.
According to the news release, The Harvard Drug Group is notifying affected accounts via mail and picking up recalled products. Wholesalers, distributors, and retailers have also been instructed to stop distributing the products.
The FDA asks consumers to stop taking recalled medications, return them to their place of purchase, and call their doctor. For specific questions about the recall, you can reach Sedgwick, Inc. by email at [email protected] or by phone at 1-888-759-6904 between 8 a.m. and 5 p.m. Eastern Standard Time (EST) Monday through Friday.
You should also report adverse reactions to the FDA's MedWatch Adverse Event Reporting program online, by mail, or by fax.